Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

July 2, 2016Durham County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 2, 2016, 1:22 AM EDT for Durham County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2016, 1:22 AM EDT (05:22 UTC)
Expired
Jul 2, 2016, 2:15 AM EDT
In force
53 min
Issued by
NWS Raleigh, NC

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWUS82 KRAH 020522
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
122 AM EDT SAT JUL 2 2016
 
NCZ007-008-024-025-041-020615-
WAKE   NC-PERSON   NC-DURHAM   NC-ORANGE   NC-GRANVILLE   NC-
122 AM EDT SAT JUL 2 2016

 ...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
PORTIONS OF NORTH CENTRAL WAKE...SOUTHEASTERN PERSON...NORTHERN
DURHAM... NORTHEASTERN ORANGE AND SOUTHERN GRANVILLE COUNTIES UNTIL
215 AM EDT...

AT 121 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN NEAR ROUGEMONT...OR 10 MILES NORTHEAST
OF HILLSBOROUGH...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...BUTNER...ROUGEMONT...STEM...LAKE BUTNER...
LAKE MICHIE...FALLS LAKE STATE REC AREA...AND GORMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3620 7852 3594 7863 3611 7908 3628 7901
TIME...MOT...LOC 0521Z 287DEG 14KT 3618 7896 

$$

WSS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 9:28 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 9:28 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
928 PM EDT FRI JUL 1 2016

.SYNOPSIS...
A frontal boundary will become nearly stationary over central NC
Saturday through Monday.

&&

.NEAR TERM /through Tonight/...
As of 928 PM Friday...

The skies were mostly clear across central NC at mid-evening. The
temperatures were in the mid 70s to mid 80s with very high dew
points in the mid to upper 70s in areas that have had the heavy rain
of recent days. Tonight is a nice break from the recent evenings of
strong to severe storms, even through it is uncomfortable given the
high humidity for some. THe only real trigger or focus for isolated
convection is the surface lee trough that is currently tucked up
against the foothills and far NW Piedmont. This is where the threat
of isolated convection will be located.

For the overnight, other that an isolated shower or thunderstorm
chance through midnight or so over the NW Piedmont, the skies will
be mostly clear. Patchy fog is again a good bet in areas that have
wet ground. Lows 70-75, except upper 60s in the NW.

&&

.SHORT TERM /Saturday and Saturday night/...
As of 325 PM Friday...

Precip chances start to increase late Sat into Sat night. The
frontal zone is expected to sink a bit south and east across our
northern and western sections and sharpen up as mid level shortwave
energy streaks from the Midwest eastward across the OH valley and
mid-Atlantic region. This will provide a focus for pooling of low
level moisture over NC, with strengthening 925 mb moisture transport
and rising PW projected to peak at 1.8-2.0" Sat night. Deep layer
bulk shear will be increasing to 25-35 kts (best north) with the
southern edge of the westerlies just to our north, but mid level
lapse rates will be quite poor especially across the north, which
will greatly limit CAPE values and reduce the threat of strong or
severe storms particularly across the northern half. PW continues to
increase on most models Sat night especially along and just south of
the surface frontal zone, while shortwave energy zipping by just to
our north may provide a shot of weak but important dynamic lift over
the far northern CWA. Persistent storm clusters and training cells
should boost the threat for locally heavy rains and potential for
urban and small stream flooding as we head through late Sat and Sat
night. Will top out pops in the 50-60% range, mainly from the
Triangle north and east where the best combination of bulk shear,
deep moisture, and low level mass convergence will reside. Expect
highs of 87-93 Sat and lows of 67-73 Sat night. -GIH

&&

.LONG TERM /Sunday through Friday/...
As of 210 PM Friday...

Models are still in agreement regarding a frontal zone stalled out
over the area with deep westerly flow aloft that will allow for
several opportunities for convection on Sunday through Tuesday
afternoons during peak heating. CAPE values on some simulations have
come in around 1500 J/Kg or higher in the eastern half of the CWA.
In addition, bulk shear values of 20-30 kts were common with some
time periods coming in about 30 kts. This indicates that when
convection forms there is a chance for severe weather, in the form
of both hail and damaging winds. SPC has a marginal risk at the
moment for day 3 (Sunday). Forecast soundings look very wet through
the column so damaging winds would be in the form of wet
microbursts. With PW values above 2 inches, in the end it might be
the heavy rain threat that is greatest during this time period.
Especially with deep westerly flow aloft, there is a chance for
training of cells which will present a possible flash flood threat.
While all days and locations during this period will carry a threat
for unsettled weather, The best chances for stronger storms will be
in the eastern half of the CWA and the timing when conditions appear
to be best at this point on Sunday and Monday afternoon but the
addition of a 500 mb vort max moving through near the VA border may
add a little more forcing to the equation on Sunday afternoon.
Rainfall totals could easily eclipse a couple of inches if caught
underneath heavy or training thunderstorms. That being said some
places could see no rainfall given the convective nature of the
precipitation. It will continue to be warm with high temperatures in
the mid 80s Sunday and Monday and rising into the low 90s for
Tuesday afternoon.

After tuesday the deterministic models are a bit more low confidence
in that the GFS pushes the frontal zone through the area, keeping us
cooler, drier and more stable. On the other hand the ECMWF keeps the
front over the area and central NC in the warm, moist, unstable
atmosphere. At this time, trends have been to favor the ECMWF so
will keep pops in the forecast but will hedge a little drier than
previously forecast. Friday may be the driest day of the long term.
Temperature wise, with the ECMWF solution, highs will stay in the
low 90s but if the GFS solution becomes more favorable then
temperatures could turn out to be cooler.

&&

.AVIATION /00Z Saturday through Wednesday/...
As of 630 PM Friday...

24-hr TAF Period: VFR conditions will prevail through the TAF period
at all terminals with only a few potential exceptions. Exceptions
include a possibility for isolated showers or storms through ~02Z
this evening, a potential for sub-VFR fog or stratus early Sat
morning (08-13Z), and a potential for isolated showers/storms once
again by the end of the TAF period (late Sat aft/eve).

Looking Ahead: A relatively active upper level pattern will result
in little change in aviation conditions (i.e. similar to previous
days) through mid next week. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Vincent
Hazardous weather outlook, Jul 1, 3:45 PM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT FRI JUL 1 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
345 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED SATURDAY
AFTERNOON THROUGH SATURDAY NIGHT... ESPECIALLY AROUND THE TRIANGLE
AND TO THE NORTH AND EAST. LOCALLY HEAVY RAINFALL AND TRAINING
CELLS MAY LEAD TO FLOODING OF SMALL STREAMS... STREETS...AND
OTHER URBAN AND FLOOD-PRONE AREAS.

PERIODS OF SHOWERS AND STORMS ARE EXPECTED ACROSS CENTRAL NORTH
CAROLINA SUNDAY NIGHT THROUGH TUESDAY NIGHT. DUE TO THE PRESENCE
OF A VERY MOIST AIR MASS AND A DEEP WESTERLY FLOW... SHOWERS AND
STORMS ARE LIKELY TO MOVE REPEATEDLY ACROSS THE SAME LOCATIONS...
LEADING TO FLOODING OF STREETS AND POOR DRAINAGE AREAS. IN
ADDITION... A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE... MAINLY ON SUNDAY AND MONDAY
EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE EXTENDED HOLIDAY
WEEKEND.

In the hours before

Special weather statement, Jul 2, 1:22 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
122 AM EDT SAT JUL 2 2016

NCZ007-008-024-025-041-020615-
WAKE   NC-PERSON   NC-DURHAM   NC-ORANGE   NC-GRANVILLE   NC-
122 AM EDT SAT JUL 2 2016

 ...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
PORTIONS OF NORTH CENTRAL WAKE...SOUTHEASTERN PERSON...NORTHERN
DURHAM... NORTHEASTERN ORANGE AND SOUTHERN GRANVILLE COUNTIES UNTIL
215 AM EDT...

AT 121 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN NEAR ROUGEMONT...OR 10 MILES NORTHEAST
OF HILLSBOROUGH...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...BUTNER...ROUGEMONT...STEM...LAKE BUTNER...
LAKE MICHIE...FALLS LAKE STATE REC AREA...AND GORMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3620 7852 3594 7863 3611 7908 3628 7901
TIME...MOT...LOC 0521Z 287DEG 14KT 3618 7896

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:00 AM EDTSpecial Weather StatementRAHDurham, Franklin, Wake60 min
Jul 2, 3:00 AM EDTSpecial Weather StatementRAHHalifax, Nash, Wake60 min
Jul 2, 2:39 PM EDTAreal Flood AdvisoryRAHAnson, Richmond3 hr
Jul 2, 3:44 PM EDTSpecial Weather StatementRAHMoore61 min
Jul 2, 4:01 PM EDTSpecial Weather StatementRAHHoke29 min
Jul 2, 4:40 PM EDTSpecial Weather StatementRAHLee65 min
Jul 2, 5:14 PM EDTSpecial Weather StatementRAHJohnston46 min
Jul 2, 5:43 PM EDTSpecial Weather StatementRAHSampson47 min
Jul 2, 6:53 PM EDTSpecial Weather StatementRAHNash, Wilson52 min
Jul 2, 7:11 PM EDTSpecial Weather StatementRAHWayne49 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.